Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 45, NWS Green Bay, WI

August 5, 20194 counties in Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 5, 2019, 6:21 PM CDT for 4 counties in Wisconsin. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2019, 6:21 PM CDT (23:21 UTC)
Expired
Aug 5, 2019, 7:15 PM CDT
In force
54 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Menominee County, WI, Oconto County, WI, Shawano County, WI, Waupaca County, WI

The radar

The Green Bay radar (KGRB), 53 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 6:32 PM CDTTSTM WND DMGEmbarrass, WIA FEW TREES UPROOTED IN THE TOWN. VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 1:45 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.4 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2019-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2019-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
417 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

721 
WUUS53 KGRB 052321
SVRGRB
WIC078-083-115-135-060015-
/O.NEW.KGRB.SV.W.0045.190805T2321Z-190806T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
621 PM CDT Mon Aug 5 2019

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Menominee County in northeastern Wisconsin...
  Central Oconto County in northeastern Wisconsin...
  Northeastern Waupaca County in northeastern Wisconsin...
  Eastern Shawano County in northeastern Wisconsin...

* Until 715 PM CDT.

* At 620 PM CDT, severe thunderstorms were located along a line
  extending from near Gardner Dam Scout Camp to 6 miles northwest of
  Clintonville, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Shawano, Clintonville, Pulaski, Gillett, Embarrass, Big Smokey
  Falls, Navarino Wildlife Area, South Branch, Legend Lake and
  Keshena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds. People outside should move 
immediately to shelter inside a strong building. Stay away from 
windows.

Damaging winds and continuous cloud to ground lightning is occurring 
with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4462 8895 4512 8881 4512 8864 4515 8864
      4514 8819 4511 8819 4511 8812 4503 8812
      4502 8810 4467 8816 4468 8825 4459 8825
TIME...MOT...LOC 2320Z 264DEG 29KT 4509 8874 4468 8885 

HAIL...<.75IN
WIND...60MPH
 
$$

Cooley
2 follow-up statements
799 
WWUS53 KGRB 052352 RRA
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
652 PM CDT Mon Aug 5 2019

WIC135-060001-
/O.CAN.KGRB.SV.W.0045.000000T0000Z-190806T0015Z/
Waupaca WI-
652 PM CDT Mon Aug 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAUPACA COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Wisconsin.

LAT...LON 4460 8860 4512 8853 4514 8819 4511 8819
      4511 8812 4503 8812 4502 8810 4467 8816
      4468 8825 4459 8825
TIME...MOT...LOC 2351Z 279DEG 40KT 4505 8832 4464 8843 

$$

WIC078-083-115-060015-
/O.CON.KGRB.SV.W.0045.000000T0000Z-190806T0015Z/
Menominee WI-Oconto WI-Shawano WI-
652 PM CDT Mon Aug 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EASTERN MENOMINEE...CENTRAL OCONTO AND EASTERN SHAWANO
COUNTIES...

At 651 PM CDT, severe thunderstorms were located along a line
extending from 10 miles north of Gillett to near Navarino Wildlife
Area, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Shawano, Pulaski, Gillett, Navarino Wildlife Area, South Branch,
Legend Lake, Keshena, Chase, Oconto Falls and Angelica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds. People outside should move 
to a shelter, inside a strong building and away from windows.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4460 8860 4512 8853 4514 8819 4511 8819
      4511 8812 4503 8812 4502 8810 4467 8816
      4468 8825 4459 8825
TIME...MOT...LOC 2351Z 279DEG 40KT 4505 8832 4464 8843 

HAIL...<.75IN
WIND...60MPH
 
$$

Cooley
840 
WWUS53 KGRB 060005
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
705 PM CDT Mon Aug 5 2019

WIC078-083-115-060015-
/O.EXP.KGRB.SV.W.0045.000000T0000Z-190806T0015Z/
Menominee WI-Oconto WI-Shawano WI-
705 PM CDT Mon Aug 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MENOMINEE...CENTRAL
OCONTO AND EASTERN SHAWANO COUNTIES WILL EXPIRE AT 715 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Wisconsin.

LAT...LON 4460 8860 4512 8853 4514 8819 4511 8819
      4511 8812 4503 8812 4502 8810 4467 8816
      4468 8825 4459 8825
TIME...MOT...LOC 0005Z 270DEG 29KT 4506 8816 4465 8827 

$$

Cooley

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:08 PM CDT, 13 minutes earlier.

Area forecast discussion, Aug 5, 6:08 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
608 PM CDT Mon Aug 5 2019

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Tuesday
Issued at 229 PM CDT Mon Aug 5 2019

The threat for severe weather continues to be the main challenge
in the short-term. Cold front approaching the area is moving into
a moist, unstable atmosphere. Convection from earlier MCV moving
across NE Wisconsin while additional storms form near the surface
front.

Somewhat drier air will move into the area overnight, but low-
level mositure will be sufficient for areas of fog.

Weak ripple in WNW flow aloft may set off isolated convection,
perhaps associated with convergence along lake breeze.

.LONG TERM...Tuesday Night Through Monday
Issued at 229 PM CDT Mon Aug 5 2019

Another cold front is expected to move through the region Wednesday
afternoon and evening, and bring thunderstorms to the forecast
area. CAPE is expected to build to 1500-2500 j/kg ahead of the
boundary, as deep layer shear increases to 25 to 35 knots. SPC
has the forecast area in a Marginal risk for severe weather, which
seems reasonable for now. Convergence along the boundary is not
expected to be very strong, due to low-level westerly flow, so
coverage should be scattered.

Canadian high pressure is expected to build into the region for
the end of the work week, and bring dry weather, cooler
temperatures and low humidity.

A new development is the potential for precipitation on Saturday,
as WAA on the northwest periphery of the departing high, a short-
wave trof, and a coupled upper jet impact the region. This should
be a quick hitter, with Canadian high pressure returning for the
end of the weekend and early next week.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 607 PM CDT Mon Aug 5 2019

Cold front continues to move across area. IFR conditions and
strong surface wind gusts are occurring with strongest
thunderstorms, with VFR conditions elsewhere. The activity will
end from west to east this evening.

Some ground fog or low stratus is possible late tonight through
about 12z Tuesday, then VFR conditions will prevail for the
remainder of the daytime hours.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....JKL
LONG TERM......Kieckbusch
AVIATION.......JKL
Hazardous weather outlook, Aug 5, 3:45 PM CDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
345 PM CDT Mon Aug 5 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-062045-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
345 PM CDT Mon Aug 5 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Thunderstorms with damaging winds and heavy rainfall are
possible into the evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There is a chance of thunderstorms Wednesday afternoon and
evening. Isolated severe storms with damaging winds and large
hail are possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to contact the National Weather Service with
reports of severe weather.

LMZ521-522-541>543-062045-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
345 PM CDT Mon Aug 5 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms with strong winds and frequent lightning will be a
threat to mariners into the evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There is a chance of thunderstorms Wednesday afternoon and
evening. Lightning and strong winds will pose a hazard to
mariners.

In the hours before

Local storm report, Aug 5, 5:06 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
506 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             2 NNW WAUSAU            44.99N 89.65W
08/05/2019  E0.88 INCH       MARATHON           WI   PUBLIC

            REPORT COURTESY OF WSAW-TV.

&&

HYKIN
Special weather statement, Aug 5, 5:14 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Green Bay WI
514 PM CDT Mon Aug 5 2019

WIZ031-038-039-052315-
Shawano WI-Outagamie WI-Brown WI-
514 PM CDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR BROWN...NORTHERN OUTAGAMIE AND
EASTERN SHAWANO COUNTIES UNTIL 615 PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm near
Navarino Wildlife Area, or 12 miles south of Shawano, moving east at
35 mph.

Half inch hail, heavy rainfall and winds in excess of 40 mph will be
possible with this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized urban flooding. Do not drive your vehicle through
flooded roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Wisconsin.

LAT...LON 4451 8871 4459 8868 4459 8861 4468 8861
      4468 8864 4474 8862 4457 8777 4433 8787
      4433 8789 4431 8789
TIME...MOT...LOC 2214Z 287DEG 30KT 4460 8857

Kieckbusch
Local storm report, Aug 5, 5:38 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
538 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND DMG     MERRILL                 45.18N 89.68W
08/05/2019                   LINCOLN            WI   PUBLIC

            TREE LIMB SNAPPED. VIA SOCIAL MEDIA.

&&

SAC
Special weather statement, Aug 5, 5:39 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Green Bay WI
539 PM CDT Mon Aug 5 2019

WIZ031-038>040-049-050-074-052345-
Calumet WI-Southern Oconto County WI-Shawano WI-Kewaunee WI-
Outagamie WI-Manitowoc WI-Brown WI-
539 PM CDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR BROWN...KEWAUNEE...NORTHERN
CALUMET...EASTERN OUTAGAMIE...MANITOWOC AND EASTERN SHAWANO COUNTIES
UNTIL 645 PM CDT...

At 538 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pulaski to 10 miles west of Green Bay to near
Appleton. Movement was east at 40 mph.

Penny size hail, torrential and winds in excess of 40 mph will be
possible with these storms.

Locations impacted include...
Green Bay, Appleton, Manitowoc, Kewaunee, Bay Shore Park, Kaukauna,
Little Chute, Kimberly, Pulaski and Brillion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern and east central Wisconsin.

LAT...LON 4423 8840 4424 8840 4424 8845 4429 8860
      4450 8829 4474 8834 4467 8793 4463 8793
      4466 8787 4457 8739 4432 8748 4418 8745
      4407 8759 4402 8762 4399 8767
TIME...MOT...LOC 2238Z 288DEG 34KT 4466 8826 4448 8822 4432 8846

Kieckbusch
Local storm report, Aug 5, 5:51 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
551 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND GST     ASHWAUBENON             44.46N 88.08W
08/05/2019  M43 MPH          BROWN              WI   ASOS

&&

SAC
Local storm report, Aug 5, 5:52 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
552 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HEAVY RAIN       10 E WAUSAU             44.96N 89.43W
08/05/2019  M2.30 INCH       MARATHON           WI   PUBLIC

            TOWN OF EASTON. REPORT COURTESY OF WAOW-TV.

&&

HYKIN

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:38 PM CDTSpecial Weather StatementGRBLincoln, Oneida, Vilas52 min
Aug 5, 1:02 PM CDTSevere Thunderstorm WarningGRBForest, Lincoln, Oneida, Vilas58 min
Aug 5, 1:40 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest, Langlade, Marinette, Oconto65 min
Aug 5, 2:08 PM CDTSevere Thunderstorm WarningGRBLanglade, Marathon, Menominee, Oconto, Shawano67 min
Aug 5, 2:54 PM CDTSevere Thunderstorm WarningGRBMenominee, Oconto, Shawano51 min
Aug 5, 3:06 PM CDTSpecial Marine WarningGRB114 min
Aug 5, 3:13 PM CDTSpecial Weather StatementGRBMarathon47 min
Aug 5, 3:36 PM CDTSpecial Weather StatementGRBShawano39 min
Aug 5, 3:44 PM CDTSpecial Weather StatementGRBLincoln46 min
Aug 5, 3:47 PM CDTSpecial Weather StatementGRBBrown, Door, Kewaunee58 min
Aug 5, 4:05 PM CDTSpecial Weather StatementGRBWood40 min
Aug 5, 4:21 PM CDTSevere Thunderstorm WarningGRBLincoln, Marathon39 min
Aug 5, 4:25 PM CDTSpecial Weather StatementGRBMenominee, Outagamie, Shawano65 min
Aug 5, 4:48 PM CDTSpecial Marine WarningGRB65 min
Aug 5, 4:57 PM CDTSevere Thunderstorm WarningGRBLanglade, Lincoln, Marathon63 min
Aug 5, 5:14 PM CDTSpecial Weather StatementGRBBrown61 min
Aug 5, 5:26 PM CDTAreal Flood AdvisoryGRBBrown, Outagamie, Shawano2 hr
Aug 5, 5:26 PM CDTAreal Flood AdvisoryGRBLincoln, Marathon86 min
Aug 5, 5:35 PM CDTSevere Thunderstorm WarningGRBLanglade, Marathon, Menominee, Shawano55 min
Aug 5, 5:39 PM CDTSpecial Weather StatementGRBBrown, Manitowoc66 min
Aug 5, 5:57 PM CDTSpecial Marine WarningGRB93 min
Aug 5, 6:11 PM CDTSevere Thunderstorm WarningGRBPortage, Wood64 min
Aug 5, 6:29 PM CDTSpecial Weather StatementGRBOutagamie, Waupaca46 min
Aug 5, 6:58 PM CDTSpecial Weather StatementGRBBrown, Kewaunee, Manitowoc62 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.